CHICAGO --- Ticlopidine, a drug that acts like aspirin and is widely used to prevent stroke as well as blood clot formation following placement of cardiac stents, can cause a rare but potentially deadly disease. The disorder, thrombotic thrombocytopenic purpura (TTP), generally develops within four weeks of starting ticlopidine therapy.
Symptoms of TTP include mass destruction of blood platelets, anemia, neurologic changes, progressive renal failure and fever. The cause is unknown, but in very uncommon cases, drugs other than ticlopidine, including penicillin, some anti-cancer drugs and oral contraceptives, have been associated with the syndrome.
TTP has been considered an extremely rare disorder -- less than four cases per million persons, with an overall death rate that was originally reported at 90 percent. With improvements in diagnosis and treatment, the mortality rate is now in the range of 10 to 20 percent.
However, a Northwestern University Medical School study has found that TTP as a side effect of ticlopidine occurs far more frequently than in the general population, and the mortality rate may be as high as 33 percent.
The Northwestern study also found that mortality was almost 50 percent for those older than 60, but only 16 percent in those younger than 60. One reason for the high death rate among patients who take ticlopidine for prevention of stroke is that the neurologic symptoms of TTP are similar to those of stroke.
In the past year, ticlopidine use has been expanded to include persons
who undergo angioplasty and have a cardiac stent implanted during the procedure.
Fifteen cases of ticlopidine-associated TTP were found in these patients, almost
always presenting with acute onset of stroke-like symptoms, which facilitated
the recognition of this life-threatening complication. Nonetheless, about one
fifth of patients who received ticlopidine following cardiac stents died within
Contact: Elizabeth Crown